Ohio, 2017

Hail and Damaging Winds in Ohio, August 19, 2017

August 19, 2017 · NWS ILN · 11 events in 3 counties and zones

Scattered strong to severe thunderstorms developed ahead of a weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered strong to severe thunderstorms developed ahead of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 1:22 PM EST, 1 minute earlier.

Area forecast discussion, Aug 19, 1:22 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington OH
222 PM EDT Sat Aug 19 2017

.SYNOPSIS...
A few showers and thunderstorms will be possible today as a
weather system shifts through the Great Lakes. Skies will clear
tonight as strong high pressure builds into the Ohio Valley,
bringing several days of quiet weather. Temperatures will remain
seasonable for mid August with highs in the 80s and lows in the
60s. A strong cold front will shift through the area on Tuesday
evening with more showers and storms, before a much cooler and
drier airmass moves in for the middle and end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the morning convection has come to an end, only a couple
of isolated showers in nrn KY are left. Don't expect these to
live for too much longer however.

Later this afternoon as H5 s/w trof axis swings through, a line
of convection is forecast to develop in nrn Ohio. The srn end of
this line could affect parts of Central Ohio. Went with 20 to 30
PoPs to cover this.

Highs in the lower to mid 80s still look good for this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
This will be a period of relatively quiet weather as the wave
from this afternoon shifts rapidly east bringing an end to any
early evening shower and thunderstorm threat. Should see clouds
dissipate quickly as good subsidence moves in.

Perhaps a little fog later tonight especially in the valleys as
good radiational cooling signature develops as 1020mb surface
high moves across Ohio with light flow and residual 60s
dewpoints.

Sunday to feature plenty of sun per forecast soundings from
19.00Z NAM/GFS. Most recent NAM runs however have been a little
more robust on low level moisture suggesting some deeper cumulus
is possible in the afternoon. But either way there should be
ample sunshine with highs well into the 80s on light winds.

Weak shortwave energy deamplifying as it crosses the Great Lakes
Sunday night shouldn't have much of an impact on an expected
clear/mostly clear night.

During this entire period, a bias-corrected MOS blend with minor
adjustments should perform quite well given rather
quiet/unchanging airmass, and this yields highs slightly above
normal and lows around normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Models remain in good agreement showing a broad area of surface
high pressure centered over the Mid-Atlantic region with its
influence stretching westward into the eastern Ohio Valley on
Monday. With the displacement of the high from the immediate
area and increasing low level warmth and moisture, a very
isolated afternoon shower/storm cannot be completely ruled out
Monday -- particularly across the northwestern third or so of
the FA. This being said, even with sufficient instability, there
is not any notable forcing mechanism to initiate such activity
(either at the surface or aloft), so maintained a dry fcst for
now.

The main item of interest for Monday will be the sky condition for
eclipse viewing. In addition to development of an afternoon Cu
field, do think there will be some thin cirrus streaming into
western parts of the area by Monday afternoon. There continues to be
some model variability on both the extent and thickness of such
cirrus, but anticipate it to be fairly thin in nature given current
data.

Monday will likely be the warmest day of the week with lack of
widespread dense cloud cover and the nudging of midlevel ridging
into the Ohio Valley (particularly evident on ECMWF solutions).
Highs in the upper 80s to around 90 degrees are expected area-wide.

Past Monday afternoon, attention will turn to the next system that
will impact the area on Tuesday. Model solutions continue to be in
remarkable agreement with the broad-scale features of Tuesday/s
system, including the general timing. 00Z solutions came in a bit
faster than previous runs, showing precipitation entering
northwestern parts of the FA as early as late Tuesday morning. This
initial activity would be isolated to scattered in nature, but
expect fairly substantial destabilization in the pre-frontal
environment Tuesday afternoon and evening. Although wind profiles
will be nearly unidirectional (WSW at sfc to W aloft) in nature,
wind field magnitudes should be sufficient to support scattered to
widespread thunderstorm development ahead of and/or along the
advancing cold front. With this in mind, did maintain likely PoPs
Tuesday afternoon and evening, but shifted time frame ahead by
several hours. Pcpn should end from NNW to SSE very early Wednesday
morning.

The front will bring a big change in airmass to the region, with
amplified upper-level troughing situated across the eastern third of
the country by Wednesday. The coolest day of the week may end up
being Thursday as a disturbance rotates around the broader-scale
trough and unseasonably cool temperatures aloft filter into the
region. Would not be entirely surprised to see near-record cool
temperatures at some point late this week. However, some airmass
modification is anticipated for Friday into next weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Convection has begun to pop in Central Ohio ahead of weak cold
front and H5 s/w. Have a VCTS in the CMH/LCK for the first
couple of hours of the taf period to cover this activity.

Latest radar image is showing some showers developing north of
CVG/LUK. Will have to keep an eye on this and see if VCSH is
needed farther south.

After the convection pulls off to the east. there could be some
left over scattered ac.

Guidance is suggesting that MVFR fog will develop aft 06Z. IFR
fog is expected in the river valleys. After the fog lifts on
Sunday, few to scattered cu should develop.

OUTLOOK...Thunderstorms are likely on Tuesday into Tuesday
evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Sites
SHORT TERM...Binau
LONG TERM...KC
AVIATION...Sites
Hazardous weather outlook, Aug 19, 1:09 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
209 PM EDT Sat Aug 19 2017

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-077-201815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
209 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday afternoon and
evening. Damaging wind and hail will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Tuesday.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-201815-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
209 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday afternoon and
evening. Damaging winds, hail, and heavy rain will be possible with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Tuesday.

The radar

The Cleveland radar (KCLE), 137 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Licking

When
August 19, 1:23 PM EST to 1:26 PM EST
Where
Licking County, 2.52 mi WNW of Fallsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.220, -82.270

Hail, Delaware

When
August 19, 1:54 PM EST to 1:57 PM EST
Where
Delaware County, 1.48 mi NNW of Sunbury
Measured
1.25 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.250, -82.860

A media member reported minor damage to his car which was parked outside.

Hail, Delaware

When
August 19, 2:10 PM EST to 2:13 PM EST
Where
Delaware County, 2.07 mi S of Condit
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.220, -82.780

Hail, Licking

When
August 19, 2:26 PM EST to 2:29 PM EST
Where
Licking County, 0.87 mi SE of Appleton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.190, -82.610

Hail, Licking

When
August 19, 2:27 PM EST to 2:30 PM EST
Where
Licking County, 0.53 mi W of Johnstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -82.690

Hail, Licking

When
August 19, 2:27 PM EST to 2:30 PM EST
Where
Licking County, St Louisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -82.420

Hail, Licking

When
August 19, 2:43 PM EST to 2:46 PM EST
Where
Licking County, 1.58 mi E of Fredonia
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.150, -82.490

Hail, Licking

When
August 19, 2:45 PM EST to 2:48 PM EST
Where
Licking County, St Louisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -82.420

Hail, Licking

When
August 19, 2:46 PM EST to 2:49 PM EST
Where
Licking County, 0.87 mi SE of Appleton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.190, -82.610

Thunderstorm Wind, Brown

When
August 19, 4:16 PM EST to 4:26 PM EST
Where
Brown County, 0.88 mi NW of Sardinia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.010, -83.810

Several trees and power lines were reported knocked down.

Thunderstorm Wind, Brown

When
August 19, 4:20 PM EST to 4:30 PM EST
Where
Brown County, 0.54 mi W of Russellville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.870, -83.790

Trees and power lines were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709455, 709456, 709457, 709458, 709459, 709460, 709461, 709462, 709463, 709773, 709774.